Michigan, 2024Damaging Winds in Michigan, June 19, 2024
June 19, 2024 · NWS GRR · 2 events in 2 counties and zones
Isolated severe storms on June 19th brought localized damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms on June 19th brought localized damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 19, 6:24 PM EST, 11 minutes earlier. Its key messages:
- Temps not as Hot Thursday north
- Risk for Strong/Svr Storms this evening
- Very warm and windy Saturday
- Thunderstorms Friday through Sunday, especially Saturday night
- Dry and somewhat more comfortable Sunday through Tuesday
Area forecast discussion, Jun 19, 6:24 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
724 PM EDT Wed Jun 19 2024
.KEY MESSAGES...
- Temps not as Hot Thursday north
- Risk for Strong/Svr Storms this evening
- Very warm and windy Saturday
- Thunderstorms Friday through Sunday, especially Saturday night
- Dry and somewhat more comfortable Sunday through Tuesday
&&
.DISCUSSION...
Issued at 303 PM EDT Wed Jun 19 2024
- Temps not as Hot starting Thursday north
Heat index values are well into the 90s at this time so we made
no changes to the headline through the remainder of today.
However, looking at Thursday, there has been a trend for a
southward shift of the axis of hottest air then. This supports
dropping the Heat Advisory for Thursday for the region north of a
line from Ottawa County to Ingham County. We already issued the
NPW reflecting this change. If this southward trend continues,
further changes may be needed the headline area.
- Risk for Strong/Svr Storms this evening
DCAPE around the area is favorable for gusty winds with any
stronger storms. ML CAPE values are over 1000 J/kg so decent
instability is in place. Effective bulk shear values have dropped
off and are under 25 knots. So far the low level convergence has
been very weak, but there are some indications that it may
increase somewhat near and southeast of a Kalamazoo to Lansing
line. If convection can develop in that region, we will be
monitoring it for possible strong wind gusts and locally heavy
rain. It's worth noting that the main PWAT axis is shifting east
of the CWA so that dry air advection may limit the overall
convective coverage. The latest HRRR only has a few isolated cells
over the next few hours, but it does suggest some outflows from
any cells that do develop.
- Very warm and windy Saturday
Highs Saturday could vary substantially from northwest to southeast,
ranging from around 80 near Ludington to mid/upper 90s near Jackson.
Winds from the southwest Saturday afternoon will be quite strong;
although the official forecasts indicate gusts in the 20-30 MPH
range, expect model trends to bump this closer to the 30-40 MPH
range based on some of the more recent guidance. Mixing should be
substantial. A broadening spread of dewpoint forecasts among the
ensemble members hints at the mixing process and also suggests
uncertainty about how much drying will occur. The effects of heat
additionally may be curtailed by the development of thunderstorms in
the afternoon/event (see following section).
- Thunderstorms Friday through Sunday, especially Saturday night
As noted in the previous discussion, we will have a surface boundary
providing a source of weak low level convergence. Very flat ridging
aloft will offer episodic opportunities for minor PV maxima to zip
across the region and allow storms to fire and then cluster into
MCSs. Timing details are uncertain but activity will generally be
guided by the diurnal convective instability cycle.
Timing for the main round of thunderstorms looks increasingly locked
into Saturday night. A deeply mixed boundary layer ahead of this
activity will elevate the chances for damaging winds as this
activity moves through. Additionally, the upper shortwave trough
looks sharper and farther south than before. Hence, QC forcing could
be more substantial than previously thought. These ingredients point
to growing severe potential for this timeframe.
- Dry and somewhat more comfortable Sunday through Tuesday
As noted before, confidence is good for a dry Monday given sharp
shortwave ridging aloft behind the aforementioned trough. PoPs
return Tuesday night into Wednesday along with unseasonably warm
temperatures. Predictability for temperatures should be fairly good,
but advertised PoPs probably can be better attributed to climatology
rather than forecast certainty.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 717 PM EDT Wed Jun 19 2024
Scattered/isolated thunderstorms were over parts of Southwest
Lower MI to start the period. They will approach several TAF sites
early this evening with KJXN and KBTL appearing to have the
highest probability to seeing a storm. It will remain unstable
through the evening so close monitoring will be needed given the
random development. A cold front will be dropping down from the
north bringing a wind shift. Moisture will be abundant along this
frontal zone. This front will dissipate over the area tomorrow and
could serve as a source for new storm development, especially
after 18z. Low clouds and some fog may impact the TAF sites later
tonight into Thursday morning but I was not confident enough to go
widespread IFR as some models suggest may happen. For now most
sites will feature a period of MVFR conditions.
&&
.MARINE...
Issued at 303 PM EDT Wed Jun 19 2024
Based on the lowering winds and waves, we cancelled the beach
hazards and small craft advisory a little early. Saturday it
looking like the next big wind/wave event.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 10 PM EDT this evening for MIZ043>046-
050>052-058-059.
Air Quality Alert until midnight EDT tonight for MIZ050-056-057-
064-071.
Heat Advisory until 8 PM EDT Friday for MIZ056-057-064>067-
071>074.
MARINE...None.
&&
DISCUSSION...MJS/TJT
AVIATION...MJS
MARINE...MJSHazardous weather outlook, Jun 19, 2:37 AM EST, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
337 AM EDT Wed Jun 19 2024
MIZ037>040-043>046-050>052-056>059-064>067-071>074-200745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
337 AM EDT Wed Jun 19 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Heat indices will rise to the mid to upper 90s this afternoon.
This will create the potential for heat related illnesses.
Isolated thunderstorms are possible this afternoon and evening
for areas away from Lake Michigan. An isolated severe thunderstorm
is possible with damaging winds the main threat. Locally heavy
downpours will be possible as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Prolonged impacts of heat and humidity this week will increase
potential for heat related illnesses through Saturday.
Isolated thunderstorms will be possible mainly during the afternoon
and evening hours for areas away from Lake Michigan through
Saturday. Severe weather is not expected. Locally heavy downpours
with slow moving storms will be the main threat, along with
lightning. A better chance for more widespread thunderstorms could
come Saturday night or Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-200745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
337 AM EDT Wed Jun 19 2024
No hazardous weather is expected at this time.
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Wind and waves will be hazardous to small craft and beach goers
north of Grand Haven today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Jackson
- When
- June 19, 6:35 PM EST to 6:36 PM EST
- Where
- Jackson County, 0.69 mi S of Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.240, -84.430
Isolated damaging wind gusts were reported.
Thunderstorm Wind, Kalamazoo
- When
- June 19, 8:30 PM EST to 8:32 PM EST
- Where
- Kalamazoo County, 2.07 mi SW of Vicksburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.100, -85.560
A few trees were blown down near Vicksburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 19 to 22, 202418 deaths · 25 events
- Flash Flooding and Debris Flows in New Mexico, June 19 to 23, 202451 injured · $2.6 million · 2 in hail · 41 events
- Storm Surge in Texas, June 19 to 21, 2024$2.5 million · 3 events
- Tornado in Texas, June 19, 2024$300,000 · EF1 · 1 event
- Damaging Winds in Vermont, June 19, 2024$80,000 · 65 kt wind · 9 events
- Tornadoes and Flash Flooding in Texas, June 19 to 20, 2024$38,000 · EF0 · 14 events
- Heat and Damaging Winds in New York, June 19, 202450 kt wind · 26 events
- High Wind in Texas, June 19 to 20, 2024$30,000 · 61 kt wind · 1 event
- Flash Flooding and Damaging Winds in New York, June 19 to 20, 2024$12,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in New Hampshire, June 19, 2024$2,000 · 1.5 in hail · 15 events
- Hail and Damaging Winds in Michigan, June 19, 202456 kt wind · 13 events
- Excessive Heat in New Hampshire, June 19 to 20, 20247 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189191, 1189192.